Pennsylvania, 2003

Flash Flood in Pennsylvania, August 6, 2003

August 6, 2003 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 6, 12:55 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 6, 12:55 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT WED AUG 6 2003

ERN U.S. TROF REMAINS OVER THE RGN UFN. LOOKS LIKE A RELATIVE BREAK
IN THE PCPN TNGT AND TMRW, THEN THE TROF RELOADS AS ANOTHER S/WV
ROUNDS THE BASE AND HEADS NWD LATE FRIDAY AND SATURDAY. NEARLY STNRY
FNTL BNDRY WILL RE-ESTABLISH ITSELF ACRS THE RGN WITH WAVE OF LOW
PRESSURE TRACKING NWD ALONG IT, SO MORE POTNL FOR XCSV RAINFALL TO
START OFF THE WEEKEND.

IN THE SHORT TERM, WILL KEEP CHC POPS INTO THE EVNG HRS TO COVER
LINGERING ACTIVITY. XPCT PC TO MAINLY CLEAR SKIES OVERNGT, WHICH
SHUD LEAD TO XTNSV FOG FORMATION. ON THURSDAY, WE ARE UNDER NVA BUT
PROFILES AND STABILITY INDICIES SUGGEST THE PSBLY OF SOME ISOLD/WDLY
SCT ACTIVITY IN THE AFTN. WILL GO WITH A 30 POP AND INDICATE JUST A
CHC OF AN AFTN SHRA/TSTM.

TMRW NGT, MSTR BEGINS TO INCREASE FROM THE SOUTH AS THE NXT WAVE
APRCHS. WILL INRODUCE CHC POPS ACRS NE PA WELL AFTER MIDNIGHT. ON
FRIDAY, LIKELY POPS LOOK APPROPRIATE. MDLS HAVE THE FCST AREA IN THE
LEFT FRONT QUAD OF A 60 KT JET BY FRIDAY AFTN, WITH SFC BNDRY IN THE
VCNTY AND WEAK WAVES TRACKING NWD ALONG IT. GOOD CONVERGENCE
SIGNATURES ALONG THE FNT AND PLENTLY OF MSTR TO WORK WITH.

EXTENDED PERIOD (FRI NGT - WED)

INCREASED POPS TO LIKELY CATEGORY FRIDAY NIGHT/SATURDAY. MEDIUM
RANGE MODELS AGREE WITH SFC WAVE IN FORECAST VCNTY BOTH PERIODS AND
UPPER LEVEL TROF REMAINING ACROSS NORTHEAST UNITED STATES. WILL
CONTINUE WITH CHC POPS FOR CONVECTION SATURDAY NIGHT THROUGH MONDAY
DAYLIGHT HOURS WITH UPPER LEVEL TROF HANGING ON. WENT DRY
TUESDAY/WEDNESDAY AND UPPER LEVELS HEIGHTS BEGIN TO RISE AND SFC
HIGH PRESSURE BUILDS IN FROM CENTRAL CANADA.

AVIATION...

THROUGH SUNSET VRF/MVFR CONDITIONS WITH SCT/BKN CU FIELD. IFR
CONDITIONS BRIEFLY POSSIBLE THROUGH EARLY EVENING IN SCATTERED
CONVECTION. AFTER SUNSET VFR/MVFR WITH AREAS OF HAZE. LATE TONIGHT
AREAS OF FOG WILL DEVELOP WITH IFR CONDITIONS EXPECTED IN
ELM/BGM/ITH. AFTER THE FOG BURNS OFF BY 13-14Z VFR CONDITIONS.

.BGM...NONE.

DAYS 1-2: BRADY
DAYS 3-7 AND AVIATION: RRM
Hazardous weather outlook, Aug 6, 2:20 AM EST, 11 hours 30 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-070915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 AM WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A PERSISTENT VORTEX WILL GENERATE SCATTERED THUNDERSTORMS AGAIN THIS
AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM THE
POCONOS THROUGH THE CATSKILLS REGION.

THE MAIN THREAT FROM THUNDERSTORMS WILL BE HEAVY RAIN...AS
THUNDERSTORMS WILL BE LADEN WITH MOISTURE AND SLOW MOVING. SPOTTERS
ARE ENCOURAGED TO REPORT HEAVY RAIN TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK.
THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME
AREA CAUSING PROBLEMS ALONG SMALLER STREAMS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Special weather statement, Aug 6, 9:34 AM EST, 4 hours 16 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 AM EDT WED AUG 6 2003

...LOCALLY EXCESSIVE RAINFALL POSSIBLE THIS AFTERNOON ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER PENNSYLVANIA WILL MOVE INTO
CENTRAL NEW YORK THIS AFTERNOON, WITH MORE SHOWERS AND THUNDERSTORMS
LIKELY.

THUNDERSTORMS THAT DEVELOP TODAY ARE EXPECTED TO BE SLOW MOVERS,
WITH THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR. MANY AREAS HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST
FEW DAYS, AND ADDITIONAL HEAVY RAINFALL COULD CAUSE RAPID FLOODING
OF SMALL STREAMS, CREEKS AND LOW-LYING AREAS.

IF YOU LIVE IN A FLOOD PRONE AREA...YOU ARE ADVISED TO KEEP ABREAST
OF THE LATEST FORECASTS AND LISTEN FOR POSSIBLE FLASH FLOOD WATCHES
OR WARNINGS WHICH MAY BE ISSUED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO, THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE, OR VISIT OUR WEBSITE AT WWW.WEATHER.GOV, FOR THE
LATEST UPDATES.
Special weather statement, Aug 6, 1:44 PM EST, 6 minutes before
NYZ056-061930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 PM EDT WED AUG 6 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS JUST SOUTHEAST OF BINGHAMTON...
MOVING ACROSS INTERSTATE 81.  VERY HEAVY RAINFALL...WIND GUSTS TO
AROUND 40 MPH...AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS
STORM.  THE STORM WAS MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
WINDSOR AT 315 PM.
EAST WINDSOR AND BELDEN AT 330 PM.

The radar

The Binghamton radar (KBGM), 83 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 6, 1:50 PM EST to 4:30 PM EST
Where
Wayne County, Honesdale
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Flash flooding occurred in Honesdale from very heavy thunderstorm rains that occurred in the afternoon. Up to 10 businesses 40 homes, and numerous roads were flooded. Streams overflowed their banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332611.